The Effect Of Antidepressants On Tinnitus

Young woman with hearing aid using smartphone indoors
Assistive Listening Devices: What They Can Do For You
June 6, 2018
Woman getting her ears examined by an audiologist
Top Reasons Hearing Evaluations Can Be Your Best Friend
July 9, 2018
A prescription pill bottle spilling out an assortment of pills

Imagine living every day and night with a constant uncontrollable, unavoidable ringing in your ears. Tinnitus, defined as a “nonspecific symptom of a hearing disorder characterized by the sensation of buzzing, ringing, clicking, pulsations, or other noises in the ear,” affects 10% of the population, according to researchers at the Oregon Hearing Research Center at OHSU School of Medicine.

 

Causes

Causes of tinnitus can include cochlear diseases, vestibulocochlear conditions, trauma to the brain, and intracranial hypertension. Current treatments for tinnitus include steroid use, noise suppression techniques such as white noise machines, tinnitus retraining, and masking devices, alternative therapy methods such as hypnosis or acupuncture, and antidepressants or anti-anxiety medication.

Unfortunately, medicine to help other areas of health may be contributing to intensifications of the symptoms of tinnitus. Researchers studied the effects of serotonin, an amino acid neurotransmitter in the brain known to impact mood, on hearing-related sensory nerve cells in the brain. They found increased serotonin levels may cause an increase in the symptoms of tinnitus.

By studying cochlear nerve cells in the auditory processing centers of the brains of mice when exposed to increased levels of serotonin, scientists observed an uptick in activity – hyperactivity specifically – in the fusiform cells of the areas where sensory integration and tinnitus occur.

 

SSRIs

This increased activity in tinnitus triggered areas when exposed to serotonin could have significant implications for people being treated for anxiety or depression with selective serotonin reuptake inhibitors (SSRIs). SSRIs increase the amount of serotonin in the body, thereby elevating mood and lessening feelings of anxiety or depression. In fact, many of those suffering both from tinnitus and anxiety or depression reported an increase in symptoms of tinnitus after taking SSRIs.

This study has caused new concerns to arise about the effectiveness of SSRIs on those already living with tinnitus. The question is whether the use of SSRIs to treat anxiety or depression is, in actuality, making anxiety worse by its unintended side effect of intensifying symptoms of tinnitus. Since living with tinnitus can be a very stressful experience, worsening the condition can have serious consequences for those dealing with the condition.

 

Alternatives

Alternative anti-anxiety, anti-depressant medications may be suitable for some people living with tinnitus. Non SSRI medications such as tricyclic antidepressants (TCAs) – amitriptyline (Elavil and generic) increase levels of norepinephrine and yes, serotonin, but it also blocks the action of acetylcholine, another neurotransmitter. Yet, TCAs come with their own side effects.

Meanwhile, research continues to work at pinpointing the exact triggers of tinnitus. Researchers have been able to identify other areas of neurological cell structure that may have a direct impact on causes of tinnitus. OHSU scientists have been studying a particular ion channel in the neuron membrane that is activated by serotonin. If they can figure out how to limit those channels, tinnitus intensification may be avoided while those who need it can still benefit from taking SSRIs.

For more information on the use of antidepressants and how it affects your tinnitus, contact our office today to speak to a hearing health professional.

 

x

We use cookies to give you the best online experience. By agreeing you accept the use of cookies in accordance with our cookie policy.

I accept I decline Privacy Center Privacy Settings Learn More about our Cookie Policy